Back to Ask the Diabetes Team Ask the Diabetes Team

From Wichita, Kansas, USA:

My eight year old daughter was diagnosed with type 1 diabetes at 10 days old. She takes two units of Lantus at night with two to four units of Humalog throughout the day, roughly four or five shots per day, sliding scale. She also has complex congenital heart disease (she was born with seven heart defects). She has had five heart surgeries, the latest one on June 10, 2006, and six heart catheterizations. In January 2006, she was hospitalized due to low blood sugars. She was at 30 mg/dl [1.7 mmol/L] when admitted through the Emergency Room. She was inpatient for three days, released with her blood sugar of 79 mg/dl [4.4 mmol/L]. They gave her no insulin until six hours before leaving the hospital. Until then, they had her on a 10% dextrose drip and were feeding her when she asked for food. Since then, we have noticed a trend in her sugars. At least once a month her sugars go high, 350 mg/dl [19.4 mmol/L] to 599 mg/dl [33.3 mmol/L], for three days, despite the amount of insulin given. Then, she drops for three days and will run no higher than 80 mg/dl [4.4 mmol/L] while eating and with little to no insulin. What is this?


This sounds very odd and is impossible to diagnosis on the Internet. You should be in close contact with your diabetes team. Also, do you know if they have any done a search for the new neonatal diabetes genes involved with sulfonylurea/potassium channel receptor gene defects? (See Drug Restores Insulin Secretion for Rare Type 1 Cases.) If not, this may be very worthwhile and could dramatically change her treatment regimen and perhaps even explain such glucose variability.


Original posting 8 Nov 2006
Posted to Diagnosis and Symptoms and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.